Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Apr 13, 2012, 4:16 AM PDT for San Luis Obispo County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2012, 4:16 AM PDT (11:16 UTC)
- Expired
- Apr 13, 2012, 5:15 AM PDT
- In force
- 59 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County San Luis Obispo County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
475
WUUS56 KLOX 131116
SVRLOX
CAC079-131215-
/O.NEW.KLOX.SV.W.0001.120413T1116Z-120413T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
416 AM PDT FRI APR 13 2012
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF...SAN LUIS OBISPO...MORRO BAY...
* UNTIL 515 AM PDT
* AT 409 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...EXTENDING FROM JUST
WEST OF CAYUCOS TO ABOUT 15 MILES SOUTH OF MORRO BAY. THIS LINE
OF STORMS WAS MOVING EAST NORTHEAST AT 30 MPH...AND WILL AFFECT
MORRO BAY...CAYUCOS AND NORTHERN SAN LUIS OBISPO BY 430 AM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A WEAK TORNADO MAY STILL DEVELOP.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3579 12064 3567 12048 3554 12018 3533 12048
3508 12064 3515 12067 3517 12074 3515 12077
3522 12088 3525 12091 3534 12087 3543 12089
3545 12100 3557 12113 3580 12072
TIME...MOT...LOC 1112Z 222DEG 40KT 3543 12093
$$
BRUNO/KAPLAN2 follow-up statements
530
WWUS56 KLOX 131143
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
443 AM PDT FRI APR 13 2012
CAC079-131215-
/O.CON.KLOX.SV.W.0001.000000T0000Z-120413T1215Z/
SAN LUIS OBISPO CA-
443 AM PDT FRI APR 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM PDT
FOR WESTERN SAN LUIS OBISPO COUNTY...
AT 429 AM PDT...VANDENBERG DOPPLER RADAR CONTINUED TO INDICATE A
LINE OF THUNDERSTORMS FROM PASO ROBLES TO PISMO BEACH AND ACROSS THE
ADJACENT COASTAL WATERS. DUAL POL RADAR CONTINUED TO INDICATE SOME
ROTATING CELLS WITHIN THIS BAND. STORMS WERE MOVING EAST NORTHEAST
AT 30 MPH.
LAT...LON 3579 12064 3567 12048 3554 12018 3533 12048
3508 12064 3515 12067 3517 12074 3515 12077
3522 12088 3525 12091 3534 12087 3543 12089
3545 12100 3557 12113 3580 12072
TIME...MOT...LOC 1134Z 222DEG 40KT 3561 12073
$$
KAPLAN/BRUNO713
WWUS56 KLOX 131216
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
516 AM PDT FRI APR 13 2012
CAC079-131225-
/O.EXP.KLOX.SV.W.0001.000000T0000Z-120413T1215Z/
SAN LUIS OBISPO CA-
516 AM PDT FRI APR 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAN LUIS OBISPO COUNTY
HAS EXPIRED...
THERE WILL CONTINUE TO BE SCATTERED THUNDERSTORMS AFFECTING THE AREA
THROUGH TODAY.
LAT...LON 3579 12064 3567 12048 3554 12018 3533 12048
3508 12064 3515 12067 3517 12074 3515 12077
3522 12088 3525 12091 3534 12087 3543 12089
3545 12100 3557 12113 3580 12072
TIME...MOT...LOC 1143Z 222DEG 40KT 3562 12056
$$
KAPLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:00 AM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 13, 2:00 AM PDT, 2 hours 16 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 AM PDT FRI APR 13 2012 .SYNOPSIS... A STRONG LOW WILL BRING PRECIPITATION WITH SCATTERED THUNDERSTORMS AND GUSTY WINDS THROUGH TONIGHT. THE GUSTY WINDS AND SHOWERS WILL LINGER IN THE MOUNTAINS AND DESERTS INTO SATURDAY. A HIGH WILL MOVE IN ON SUNDAY AND MAKE FOR FAIR AND WARMER WEATHER. NEAR NORMAL TEMPERATURES ARE FORECASTED FOR TUESDAY THROUGH THURSDAY...WITH WEDNESDAY PREDICTED TO BE THE WARMEST. && .SHORT TERM (TODAY-SUN)...THE STORM SYSTEM THIS MORNING HAS BECOME QUITE DYNAMIC AS THE UPPER LEVEL LOW WAS SITUATED OFF THE COAST OF OREGON WITH THE ASSOCIATED TROUGH BECOMING NEGATIVELY TILTED. THE POSITION OF THE LOW HAS CREATED STRONG DIFFLUENCE AND WITH THE LEFT QUAD EXIT REGION OF THE JET CORE JUST MOVING ACROSS SOUTHERN CALIFORNIA...HEAVY RAIN AND SCATTERED THUNDERSTORMS WITH SMALL HAIL WILL CONTINUE TO SPREAD ACROSS THE ENTIRE FORECAST AREA. ALTHOUGH THE BEST CONVECTION WAS OCCURRING OFF THE CENTRAL COAST AND INTO WESTERN SANTA BARBARA AND SAN LUIS OBISPO COUNTIES...THE COLD FRONT ASSOCIATED WITH THIS TROUGH WILL CONTINUE TO WORK SOUTHWARD REACHING VENTURA AND LOS ANGELES COUNTIES LATER THIS MORNING. EXPECT RAIN...HEAVY AT TIMES...SCATTERED THUNDERSTORMS WITH SMALL HAIL...AND GUSTY WINDS THROUGH THIS AFTERNOON. THE STORM SYSTEM STALLED EARLIER ON THURSDAY BRINGING MOST OF THE RAIN ACROSS SAN LUIS OBISPO COUNTY. BUT BASED ON LATEST SATELLITE IMAGERY AND NWS DUAL-POL RADAR RETURNS...CONVECTION WAS BEGINNING TO SPREAD SOUTHWARD INTO AREAS SOUTH OF POINT CONCEPTION. ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT TODAY...WITH HAIL UP TO 1 INCH POSSIBLE. AS FAR AS RAINFALL TOTALS...WE ARE STILL EXPECTING BETWEEN 1 AND 2 INCHES ACROSS COAST AND VALLEYS NORTH OF POINT CONCEPTION AND HALF AN INCH TO ONE AND A HALF INCHES FOR COAST AND VALLEYS SOUTH. MOUNTAINS WILL RECEIVE BETWEEN 1 AND 3 INCHES REGIONWIDE....WITH HIGHEST AMOUNTS ACROSS SOUTH FACING MOUNTAINS SLOPES SUCH AS THE SANTA YNEZ RANGE AND SAN GABRIEL MOUNTAINS. RAIN WILL TURN TO SHOWERS THIS AFTERNOON ACROSS THE NORTHERN PORTION OF THE REGION...THEN BECOME SHOWERY ACROSS VENTURA AND LOS ANGELES COUNTIES THIS EVENING THROUGH EARLY SATURDAY MORNING. AS FAR AS SNOW...A WINTER STORM WARNING IS IN EFFECT FOR THE LA/VTU COUNTY MOUNTAINS FOR 8 TO 14 INCHES OF SNOW ABOVE 5000 FT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SANTA BARBARA COUNTY MOUNTAINS AS WELL WITH LESSER AMOUNTS. SNOW LEVELS WILL BE AROUND 5000 FEET THIS MORNING...THEN LOWER SIGNIFICANTLY TO 3500 FT BY THIS EVENING AFTER THE COLD FRONT PUSHES THROUGH THE AREA. THIS SHOULD IMPACT TRAVEL ACROSS THE INTERSTATE 5 CORRIDOR FOR THE EVENING AND OVERNIGHT COMMUTE. SOME SNOW SHOWERS SHOULD CONTINUE ACROSS THE NORTHERN SLOPES OF THE VENTURA COUNTY MOUNTAINS AS WELL AS THE I-5 CORRIDOR ACROSS THE LA COUNTY MOUNTAINS. WINDS BEHIND THE FRONT WILL SHIFT TO THE WEST AND NORTHWEST. WIND ADVISORIES ARE IN EFFECT FOR THE LA/VTU/SBA COUNTY COASTAL AREAS...AND CATALINA ISLAND BEGINNING LATER THIS MORNING...AND A WIND ADVISORY REMAINS IN EFFECT FOR THE ANTELOPE VALLEY. ALTHOUGH THERE WILL BE GUSTY NW WINDS AND A FEW LINGERING SHOWERS IN THE LA/VTU COUNTY MOUNTAINS ON SATURDAY...SKIES WILL BECOME CLEAR TO PARTLY CLOUDY FOR THE MOST PART ELSEWHERE. THERE WILL BE SOME MARGINAL WARMING BUT HIGHS WILL ONLY REACH THE LOWER TO MID 60S ACROSS COAST AND VALLEYS...AND COOLER ACROSS THE INTERIOR. BY SUNDAY THE UPPER LVL TROUGH WILL BE WELL EAST INTO NEW MEXICO WITH A BUILDING RIDGE OVER SO CAL. WITH RISING HEIGHTS AND THICKNESS LVLS...HIGH TEMPS WILL WARM AN ADDITIONAL 6 TO 10 DEGREES IN MOST AREAS WITH MOSTLY SUNNY SKIES. .LONG TERM (MON-THU)... THE GFS AND ECMWF CONTINUE TO SHOW FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL PERSIST THROUGH TUE OVER THE WEST COAST. ANOTHER UPPER LEVEL LOW ACROSS THE GULF OF ALASKA WILL ROTATE A TROUGH ACROSS THE PAC NW AND INTO NORTHERN CALIFORNIA FOR TUE THROUGH THU. THIS SHOULD NOT AFFECT OUR FORECAST AREA...WITH ZONAL FLOW EXPECTED. TEMPS WILL INCREASE MON THROUGH WED MARGINALLY. && .AVIATION...13/0540...FRONTAL SYSTEM WILL MOVE INTO THE AREAS OVERNIGHT AND FRIDAY WITH WDSPRD LOW MVFR TO IFR CIGS AND RAIN. THERE WILL BE A SLIGHT CHANCE OF TSTMS N OF PT CONCEPTION OVERNIGHT AND FRI MORNING...AND IN ALL AREAS LATE FRI MORNING THROUGH FRI EVENING. GUSTY S WINDS WILL DEVELOP AHEAD OF THE FRONT THEN SHIFT TO WEST BEHIND THE FRONTAL PASSAGE. FRONTAL PASSAGE WILL TAKE PLACE FRI MORNING ACROSS SLO AND SBA COUNTIES...BUT NOT UNTIL FRI AFTERNOON ACROSS L.A. COUNTY. CONDS WILL GRADUALLY IMPROVE FRI EVENING AS RAIN TURNS TO SCATTERED SHOWERS...WITH HIGH MVFR CONDS RETURNING TO MOST AREAS BY LATE EVENING. KLAX...LOW TO MODERATE CONFIDENCE IN TAF. THERE IS A 20 TO 30 PERCENT CHANCE THAT MVFR CONDS WILL DEVELOP AS EARLY AS 09Z. THERE IS A 20 PERCENT CHANCE THAT THE WIND DIRECTION WILL SHIFT AND BLOW FROM 110-130 DEGREES BETWEEN 10Z AND 16Z. THERE IS A 20 PERCENT CHANCE OF TSTMS BETWEEN 18Z AND 23Z. THERE IS A 20 PERCENT CHANCE OF IFR CONDS AS EARLY AS 15Z. KBUR...LOW TO MODERATE CONFIDENCE IN TAF. THERE IS A 20 TO 30 PERCENT CHANCE THAT MVFR CONDS WILL DEVELOP AS EARLY AS 09Z. THERE IS A 20 PERCENT CHANCE OF TSTMS BETWEEN 18Z AND 23Z. THERE IS A 20 PERCENT CHANCE OF IFR CONDS AS EARLY AS 15Z. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). WIND ADVISORY (SEE LAXNPWLOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). GALE WARNING (SEE LAXMWWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...KAPLAN AVIATION...SIRARD WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 12, 3:18 PM PDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 318 PM PDT THU APR 12 2012 CAZ034>041-044>046-051>054-059-088-547-548-131330- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS- VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 318 PM PDT THU APR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND SOUTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM APPROACHING THE CENTRAL COAST WILL SPREAD SOUTH ACROSS THE ENTIRE FORECAST AREA TONIGHT. GUSTY SOUTHWEST WINDS WILL AFFECT THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AS WELL AS THE ANTELOPE VALLEY TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THE ANTELOPE VALLEY. SNOW WILL DEVELOP ACROSS THE SANTA BARBARA COUNTY MOUNTAINS LATER THIS EVENING WHERE A WINTER WEATHER ADVISORY IS IN EFFECT...THEN THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS OVERNIGHT WITH A WINTER STORM WARNING IN EFFECT * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN AND MOUNTAIN SNOW WILL CONTINUE ON FRIDAY THROUGH FRIDAY NIGHT ACROSS THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WITH THIS STORM SYSTEM LATE TONIGHT THROUGH FRIDAY EVENING...INCLUDING THE COASTAL WATERS. STRONG WINDS WILL CONTINUE OVER THE ANTELOPE VALLEY...SHIFTING TO THE NORTHWEST FRIDAY NIGHT AND REMAINING STRONG. GUSTY WINDS ARE ALSO EXPECTED FOR THE SANTA BARBARA SOUTH COAST...AND THE VENTURA AND LOS ANGELES COUNTY COASTAL AREAS. SNOW ACCUMULATIONS BETWEEN 8 TO 14 INCHES ABOVE 5500 FEET ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES THROUGH FRIDAY NIGHT CAN BE EXPECTED... WITH 4 TO 8 INCHES OF SNOW EXPECTED FOR THE SANTA BARBARA COUNTY MOUNTAINS. GALE FORCE WINDS COULD DEVELOP BEHIND THE FRONTAL PASSAGE FRIDAY NIGHT AS GUSTY NORTHWEST WINDS WILL PERSIST THROUGH SATURDAY ACROSS THE OUTER WATERS. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KAPLAN/SMITH
In the hours before
Special weather statement, Apr 13, 12:53 AM PDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1253 AM PDT FRI APR 13 2012
CAZ034>039-051-052-130845-
CUYAMA VALLEY CA-SAN LUIS OBISPO COUNTY CENTRAL COAST CA-SAN LUIS
OBISPO COUNTY INTERIOR VALLEYS CA-SAN LUIS OBISPO COUNTY MOUNTAINS
CA-SANTA BARBARA COUNTY CENTRAL COAST CA-SANTA BARBARA COUNTY
MOUNTAINS CA-SANTA BARBARA COUNTY SOUTH COAST CA-SANTA YNEZ VALLEY
CA-
1253 AM PDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES UNTIL 145 AM PDT...
AT 1245 AM PDT...VANDENBERG DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS ACROSS SANTA BARBARA COUNTY AND SOUTHERN SAN LUIS
OBISPO COUNTY. THUNDERSTORMS HAVE INCREASED IN INTENSITY BETWEEN
1230 AND 1245 AM PDT...AND WILL BE CAPABLE OF PRODUCING WIND GUSTS
OVER 40 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY
DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3537 12088 3544 11988 3536 11987 3527 11980
3527 11967 3518 11966 3518 11956 3509 11955
3508 11948 3438 11948 3441 11959 3440 11988
3446 12012 3443 12046 3452 12052 3455 12064
3486 12062 3492 12068 3512 12064 3524 12090
TIME...MOT...LOC 0750Z 238DEG 33KT 3475 11990
BRUNO/CAKThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:53 AM PDT | Special Weather Statement | LOX | San Luis Obispo, Santa Barbara | 52 min |
| Apr 13, 1:58 AM PDT | Gale Warning | LOX | 43 hr | |
| Apr 13, 1:58 AM PDT | Small Craft Advisory | LOX | 31 hr | |
| Apr 13, 5:07 AM PDT | Special Weather Statement | LOX | Santa Barbara | 53 min |
| Apr 13, 5:41 AM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Apr 13, 9:25 AM PDT | High Surf Advisory | LOX | 44 hr | |
| Apr 13, 10:20 AM PDT | Areal Flood Advisory | LOX | Ventura | 96 min |
| Apr 13, 11:04 AM PDT | Areal Flood Advisory | LOX | Los Angeles, Ventura | 4 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.